Texas, 2008

Hail in Texas, June 26, 2008

June 26, 2008 · NWS LUB · 1 event in 1 county or zone

An isolated severe thunderstorm tracked northeastward from the western Permian Basin of west Texas and impacted areas near Brownfield (Terry County). S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated severe thunderstorm tracked northeastward from the western Permian Basin of west Texas and impacted areas near Brownfield (Terry County). Penny size hail was reported by local emergency management officials southwest of Brownfield along U.S. Highway 385/62.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 2:47 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 2:47 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT THU JUN 26 2008

.SHORT TERM...
UPPER RIDGE HAS EVER SO SLIGHTLY SHIFTED OVER WEST TEXAS TODAY
BRINGING WEAK SOUTHWEST TO WESTERLY MID-LVL FLOW AND A SLIGHTLY
WARMER TEMPERATURE PROFILE. LATEST OBS SHOW DECENT COVERGENCE
SETTING UP ALONG A PRESSURE TROUGH ALONG THE TX/NM BORDER....WHILE
VIS IMAGERY SHOWS AN AREA OF TSTM DEVELOPMENT WEST OF ROSWELL ALONG
WITH SOME CU DEVELOPMENT WEST OF THE STATE LINE. LITTLE IN THE WAY
OF DEVELOPMENT SEEN SO FAR FARTHER NORTH. EXPECTING THE CURRENT
ACTIVITY TO CONTINUE TO DEVELOP AND SLOWLY MIGRATE EASTWARD THIS
EVENING...BRINGING THE BEST TSTM CHCS ONCE AGAIN TO OUR WESTERN
COUNTIES.

VERY WEAK MID-LVL FLOW AGAIN SHOULD LIMIT TSTM ORGANIZATION AND THUS
DO NOT EXPECT MORE THAN ISOLD SVR WIND/HAIL FROM PULSE-TYPE STORMS
AND ALSO EXPECT TSTM ACTIVITY TO DIMINISH TOWARD MIDNIGHT. MODEL QPF
COVERAGE IS SLIGHTLY INCREASED OVER YSTDY THUS WILL LEAN TOWARD A
LITTLE MORE ACTIVITY...AND POTENTIALLY MAKING IT A BIT FARTHER EAST
INTO THE CENTRAL COUNTIES...PERHAPS THE I27/US87 CORRIDOR BEFORE
DYING OFF.

ON FRIDAY...THE MID-LVL FLOW SHOULD BECOME NWERLY AGAIN AND A COLD
FRONT WILL BE HEADING SOUTH TOWARD THE REGION. THE PRESSURE TROUGH
AHEAD OF THE FRONT SHOULD TAKE ON A MORE NE-SW TILT FROM THE EASTERN
PANHANDLE INTO EASTERN NM. 12Z NAM INDICATES THAT LIFT FROM A SHTWV
IN THE NW FLOW OVER A WEAKLY CAPPED ENVIRONMENT WITH TEMPS RISING
INTO THE UPPER 90S SHOULD RESULT IN SOME CONVECTIVE INITIATION ALONG
THE TROUGH BY LATE AFTERNOON/EARLY EVE. SFC-BASED CAPES OF 1-2K J/KG
AND DECENT DEEP-LAYER SHEAR SHOULD BRING A LARGE HAIL AND DAMAGING
WIND THREAT WITH ANY STORMS THAT DEVELOP. THE EXPECTED TSTM
DEVELOPMENT MAY NOT REALLY GET GOING UNTIL NEAR 0Z THOUGH.

.LONG TERM...
HIGHLIGHT OF THE LONG RANGE PERIOD LIKELY TO BE THE POTENTIAL FOR
A COLD FRONT TO EDGE SOUTH INTO THE CWFA OVER THE WEEKEND...
SETTING UP A PATTERN FAVORABLE FOR ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES.

UPPER RIDGING AND WEAK NORTHWEST FLOW ALOFT WILL PERSIST FRIDAY
EVENING/NIGHT WITH ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. DEEP UPPER LEVEL TROUGH TO CARVE OUT OVER THE GREAT
LAKES STATES THIS WEEKEND. THIS WILL HELP PUSH A COLD FRONT SOUTH
THROUGH THE AREA. THIS BOUNDARY MAY MIX SOUTH ALONG OUTFLOW AND THEN
RETREAT NORTH AT NIGHT. THE CLOSE PROXIMITY OF THE BOUNDARY TO THE
REGION MAY PROVIDE ENOUGH SURFACE FOCUS FOR CONVECTION IN
CONTINUED NORTHWEST FLOW ALOFT. MODELS CONTINUE TO TREND WETTER
AND COOLER WITH POTENTIAL FOR BELOW SEASONABLE TEMPERATURES AND
LOCALLY HEAVY RAINFALL. HAVE CONTINUED TREND OF INCREASING POPS
AND SLIGHTLY DECREASING TEMPERATURES ON SUNDAY.

UPPER LEVEL RIDGE TO REMAIN THE MAIN FEATURE EARLY NEXT WEEK BUT
A BRIEF RESPITE TO THE SHOWER AND THUNDERSTORM CHANCES MAY OCCUR
MONDAY/TUESDAY AS THE FRONT FINALLY PUSHES SOUTH AND SUBSIDENCE
BUILDS IN. MID TO LATE NEXT WEEK PATTERN TO BE DETERMINANT ON THE
PLACEMENT OF THE RIDGE. AT THIS TIME...APPEARS MORE FAVORABLE FOR
AT LEAST ISOLATED AS WEAK NORTHWEST FLOW CONTINUES. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  97  65  88  65 /  40  20  20  20  30
TULIA         66  96  67  86  63 /  30  20  20  20  30
PLAINVIEW     67  96  67  88  64 /  30  20  20  20  30
LEVELLAND     67  99  68  90  68 /  30  20  20  20  30
LUBBOCK       69  98  71  91  69 /  30  20  20  20  30
DENVER CITY   66 100  69  92  66 /  40  20  20  20  20
BROWNFIELD    68  99  67  92  67 /  30  20  20  20  20
CHILDRESS     74  99  72  92  71 /  20  20  20  20  30
SPUR          69  98  67  91  69 /  20  20  20  20  30
ASPERMONT     73 100  70  94  71 /  20  20  20  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/17
Hazardous weather outlook, Jun 26, 10:31 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT THU JUN 26 2008

TXZ021>044-271645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
TROUGH OF LOW PRESSURE NEAR THE NEW MEXICO STATE LINE LATE THIS
AFTERNOON. THESE STORMS WILL MOVE SLOWLY EASTWARD THROUGH THE
EVENING HOURS AND MAY REACH PARTS OF THE CENTRAL SOUTH PLAINS
BEFORE DIMINISHING BY MIDNIGHT. ENOUGH INSTABILITY WILL LIKELY
EXIST FOR VIGOROUS CONVECTIVE UPDRAFTS...BUT WINDS ALOFT WILL
FAVOR LITTLE IN THE WAY OF STORM ORGANIZATION. AS A RESULT SOME
STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH HIGH WINDS AND
LARGE HAIL THE PRIMARY THREATS. THE STRONGEST POTENTIAL FOR SEVERE
WEATHER WILL BE WEST OF A LINE FROM TAHOKA TO TULIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE EACH AFTERNOON AND
EVENING FRIDAY THROUGH SUNDAY. A FEW OF THESE STORMS COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Jun 26, 5:29 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT THU JUN 26 2008

TXZ027-033-270015-
BAILEY TX-COCHRAN TX-
629 PM CDT THU JUN 26 2008

...LINE OF STRONG THUNDERSTORMS ACROSS COCHRAN AND BAILEY COUNTIES...

AT 624 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
MULESHOE TO 23 MILES SOUTHWEST OF MULESHOE TO 26 MILES WEST OF
MORTON...MOVING EAST AT 24 MPH.

BRIEF...STRONG WIND GUSTS TO NEAR 50 MPH AND ONE HALF INCH HAIL ARE
POSSIBLE WITH THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Jun 26, 5:46 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
646 PM CDT THU JUN 26 2008

TXZ039-270030-
YOAKUM TX-
646 PM CDT THU JUN 26 2008

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 643 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF DENVER CITY...MOVING EAST AT 20
MPH.

BRIEF...STRONG WIND GUSTS TO NEAR 50 MPH AND SMALL HAIL ARE POSSIBLE
NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Jun 26, 6:14 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
714 PM CDT THU JUN 26 2008

TXZ027-028-033-034-270045-
BAILEY TX-LAMB TX-HOCKLEY TX-COCHRAN TX-
714 PM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER COCHRAN...
HOCKLEY...LAMB AND BAILEY COUNTIES...

AT 709 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM OVER BULA...OR ABOUT 16 MILES NORTH OF
MORTON...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND LOCALLY STRONG WINDS ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 26, 6:30 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT THU JUN 26 2008

TXZ039-270100-
YOAKUM TX-
730 PM CDT THU JUN 26 2008

...STRONG THUNDERSTORMS OVER YOAKUM COUNTY...

AT 728 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM APPROACHING YOAKUM COUNTY...OR ABOUT 4 MILES
WEST OF DENVER CITY...MOVING EAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Jun 26, 7:23 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT THU JUN 26 2008

TXZ039-040-270215-
TERRY TX-YOAKUM TX-
823 PM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS APPROACHING
YOAKUM AND TERRY COUNTIES...

AT 822 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE STORM OVER NORTHWESTERN GAINES COUNTY...THAT WILL APPROACH
AREAS OF EXTREME SOUTHEASTER YOAKUM COUNTY AND EXTREME SOUTHERN
TERRY COUNTY. THE STORM WAS CENTERED 13 MILES SOUTHWEST OF
WELLMAN...AND IS MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 55 MPH ARE POSSIBLE ALONG U.S.
HIGHWAY 62/385 WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER
INDOORS. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terry

When
June 26, 8:05 PM CST
Where
Terry County, 5 mi SW of Brownfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.129, -102.341

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100419.